Who doesn't sometimes need help navigating life with diabetes? That's why we offer Ask D'Mine, our weekly advice column, hosted by veteran type 1, diabetes author and educator Wil Dubois.

This week, Wil tackles a question about those dreaded side effects we can experience from certain diabetes medications. His takeaway: Make sure you don't close your eyes to the possibilities...

{Got your own questions? Email us at AskDMine@diabetesmine.com}

 

Birgitta, type 1 from Rhode Island, writes: WilD, I have a question about Lisinopril. I did not have a problem with high blood pressure, but my endo put me on Lisinopril to spare the kidneys. It made me so tired I could fall asleep standing up. Can your experience or knowledge help me understand what is causing this? 

Wil@Ask D'Mine answers: This is one of those times when I have to remind everyone I'm not a medical doctor, a PhD doctor, a mail-order-diploma-mill doctor, nor even an honorary doctor. (You have to be a U.S. Senator who gives a commencement speech to be one of those. Undertaking intensive study and giving people years of good advice doesn't count. Not that I'm bitter... Oh, wait. Yes I am.) So standard disclaimer time: Ask your doctor before you do anything, blah, blah, yada, yada.

News nuggets from around the diabetes community

NEWSFLASH: FDA Clears Dexcom Share Direct
Dexcom gets regulatory approval of its 'on-the-go' mobile apps for CGM data-sharing.
Snail Uses Insulin to Poison Fish
New study shows these slow-moving creatures use toxic form of insulin to capture prey.
A New Square Patch Insulin Pump
Israeli company developing new reusable square insulin pump that has Bluetooth for smartphone communication.

closing banner

Now, with all of the disclaimers and reminders out of the way, let's get to work on your question. Three things jump to mind: The dose might be too high; your sleepiness might simply be a side effect of the medication; or you might be the victim of a drug interaction between the Lisinopril and something else you take.

If the dose of Lisinoplisinopril_boxril you were given is too high, you are effectively overdosed, and your blood pressure would now be too low—an unintended consequence of trying to protect your kidneys. If your BP were a LOT too low, you couldn't stand up. That said, I'd expect you to feel more dizzy than tired. Still, it is something to consider. Lots of D-folks with prefect blood pressure are put on Lisinopril for kidney protection. If the med is more effective than expected, it can knock their lights out. A smaller dose would be the solution.

But beyond that, can Lisinopril actually make you sleepy all on its own? Yes. The package insert for Prinivil (Merck's Lisinopril) lists fatigue as a side effect, albeit a rare one. The frequency of fatigue in their pre-market studies of the compound was reported at about 2.5%, but note that 1% of the placebo group also reported fatigue, so the "real" rate was closer to 1.5%. And out in the real world, the number of people made tired simply by taking Lisinopril alone seems to be dramatically less. While it's the third most-prescribed medication in the U.S.—with over 90 million prescriptions dispensed per year at last count, according to IMS Health—post-market reports of fatigue from the med total up to only a hair over 100 people in all!

Here, check this out. It's a summary of post-market reports of somnolence (fancy doctor-speak word for sleepy and tired) among Lisinopril users. You'll notice that the older you are, the more likely you are to suffer somnolence. A gentleman knows better than to ask a lady her age, and while some people might argue I'm no gentleman, I won't ask you your age today. Females are also ever-so-slightly more likely to be put to sleep by Lisinopril than men, but not by much. But look what a rare side effect this is. We're talking double-digit reports, with 45 reports in people above the age of 60 and only 109 reports from all age groups combined, if I entered the numbers correctly into my cheap-ass Staples calculator. 109 reports with 90 million prescriptions? Sorry, my Staples calculator isn't up to that kind of math. So it does happen, but not very often.

Setting aside the paltry numbers for the moment, what would cause Lisinopril to make some people sleepy? Well according to AARP's Ask the Pharmacist's Dr. Armon B. Neel Jr., the smoking gun is most likely to be that blood pressure meds such as Lisinopril slow down the pumping action of the heart and "depress the entire central nervous system." Remember that second little factoid, as it may come into play with what we need to talk about next—what happens to the number of reports of somnolence when you add Lisinopril to another drug.

And what does happen? All of the sudden a whole lot more people fall asleep.

If you mix Lisinopril with the neuropathy drug Lyrica, for instance, the reports of somnolence skyrocket to over 4,000. It's important to note that in this case it's not the Lisinopril that's making people tired, it's the combo of the two meds. Still, taking the pair increases your risk of fatigue 40-fold over just taking Lisinopril by itself. Do you, my Dear, happen to take Lyrica? Although not as dramatic, both Cymbalta and Neurontin also increase the risk of somnolence as well, so it sure seems like anything you might take for nerve damage from diabetes blood sugar misadventures increases the likelihood of being tired when popping 'Prill.

Well, I'm no doctor (remember?), but it sure seems to me that taking a BP med that depresses the central nervous system and then adding a drug that treats nervous system issues having the side effect of making people fall asleep should be no great surprise.May Cause Drowsiness

But the fun doesn't end there.

Anyone trying to quit smoking like their doc ordered with a stern lecture and a prescription for Chantix? 1,855 people reported the combo putting them to sleep. Well, that's one way to quit smoking. And even mixing Lisinopril with garden-variety acetaminophen (Tylenol) or ibuprofen (Advil) put hundreds of folks to sleep.

I guess we all really need to wake up to the side effects of taking multiple meds, which is not to say we shouldn't. But we do need to be alert to the fact that every new bottle in the medicine cabinet (including the over-the-counter ones!) ups the possibility of an unintended side effect. For example, you never know if something like this could add to how tired you might already be when doing something important, like driving, so for goodness' sake, beware of those potential consequences!

Just make sure you're not asleep at the wheel when it comes to knowing these possible dangers.

 

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

 
Disclaimer: Content created by the Diabetes Mine team. For more details click here.

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.